Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Straterra - patience involved ZeeZee

Posted by jrbecker on January 14, 2003, at 10:29:08

In reply to Re: Straterra - patience involved jrbecker, posted by ZeeZee on January 13, 2003, at 17:58:46

ZeeZee,

Strattera is a quite potent NARI (noradrenergic reuptake inhibitor). Meaning it works both on the the CNS and peripheral nervous system of epinephrine receptors. This would indeed mean that it causes rapid heart rate and the like amongst its core effects on the body.

I am somewhat like your son in his situation. I am only 26 but suffer from slightly elevated blood pressure. I believe this is due more to the stress of my atypical depression than anything else. In trying stimulants in the past, they had a very acute effect on my heartrate, blood pressure, as well as other effects such as sweating, muscle tension. Moreover, they usually worsened my depressive symptoms and made me quite irritable.

My psychiatrist mentioned that Strattera only causes a moderate increase in heart rate (an average of 3-4 beats more per minute above normal). This would of course mean a rise in blood pressure as well. Unfortunately, I do not have any data handy for comparison about the heart rate effects of dex and methylphenidate. I tend to believe they would be quite comparable though. Stimulants work on both dopamine and norepinephrine receptors, but it is now believed that they work more on NE than on dopamine itself. So biochemically, Strattera is not extremely different.

Here's the real difference with Strattera, however, by exerting its affects over a longer duration it is much more smooth than the stimulants. Similarly, by only affecting NE, it has been shown to cause much less behavioral issues and irritability than the stimulants. This can mean that the onset and rebound effects are much less jarring, mentally, as well as physically.

This is only my second day on Strattera. 1st day I was a little spacy as expected, with bouts of tiredness at the end of the day (all as expected). Today, so far so good. Expecting a logarithic improvement of efficacy and a lessesing of side effects throughout the week. I feel much more "calmer," focused, and even more cheery, than I ever did on a stim. As for the physical effects, I noticed that my heart rate is a little elevated -- just as it was on the stims -- but I am definitely not sweating as much and it causes a lot less muscle tension.

I never make early conclusions though, so stay tuned to hear how it's working by the week's end.

If the peripheral effects turn out to be a problem, my doc and I have already discussed adding a beta-blocker to the mix to control heart rate. I don't know if this will be necessary at this point.

I would suggest you discuss the same options with your son's doctor.

Good luck and let me know how it goes.



Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:jrbecker thread:133458
URL: http://www.dr-bob.org/babble/20030113/msgs/135816.html